Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 19, NWS Topeka, KS

October 13, 202223 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 13, 2022, 2:47 PM CDT for 23 counties in Kansas. It took effect at Oct 14, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 2:47 PM CDT (19:47 UTC)
In effect from
Oct 14, 2022, 12:00 PM CDT
Expired
Oct 14, 2022, 6:51 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS83 KTOP 131947
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
247 PM CDT Thu Oct 13 2022

KSZ008-020-021-034>037-054-141015-
/O.UPG.KTOP.FW.A.0015.221014T1700Z-221015T0000Z/
/O.NEW.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/
/O.CON.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/
Republic-Cloud-Clay-Ottawa-Dickinson-Geary-Morris-Lyon-
247 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 
054... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY 
FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 
054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 7 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* TIMING...Until 7 PM this evening and from noon to 7 PM Friday.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph today, 
  and west 15 to 25 mph with gusts up to 35 mph Friday.

* RELATIVE HUMIDITY...15 to 20 percent today and 18 to 22 percent
  Friday.

* TEMPERATURES...In the upper 60s today and mid 70s Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-010-022-023-038>040-055-056-058-059-141015-
/O.NEW.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/
/O.CON.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/
Washington-Marshall-Riley-Pottawatomie-Wabaunsee-Shawnee-Douglas-
Osage-Franklin-Coffey-Anderson-
247 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 009, 010, 022, 023, 038, 039, 040, 055, 
056, 058, AND 059... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 
PM CDT FRIDAY FOR FIRE WEATHER ZONES 009, 010, 022, 023, 038, 
039, 040, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 7 PM CDT Friday. 

* TIMING...Until 7 PM this evening and from noon to 7 PM Friday.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph today, 
  and west 15 to 25 mph with gusts up to 35 mph Friday.

* RELATIVE HUMIDITY...15 to 20 percent today and 18 to 22 percent
  Friday.

* TEMPERATURES...In the upper 60s today and mid 70s Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ011-012-024-026-140000-
/O.CON.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/
Nemaha-Brown-Jackson-Jefferson-
247 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FIRE WEATHER ZONES 011, 012, 024, AND 026...

* TIMING...Until 7 PM this evening.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* TEMPERATURES...In the mid to upper 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
044 
WWUS83 KTOP 132353
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
653 PM CDT Thu Oct 13 2022


KSZ008>010-020>023-034>040-054>056-058-059-141200-
/O.EXP.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/
/O.CON.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
653 PM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT
FRIDAY FOR FIRE WEATHER ZONES 008, 020, 021, 034, 035, 036, 037,
AND 054......
...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 020, 021, 034, 035, 036, 037, AND 054...

* TIMING...From noon to 7 PM Friday.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ011-012-024-026-140100-
/O.EXP.KTOP.FW.W.0018.000000T0000Z-221014T0000Z/
Nemaha-Brown-Jackson-Jefferson-
653 PM CDT Thu Oct 13 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 011, 012, 024, AND 026...

Winds are subsiding and relative humidity values are increasing so
the Red Flag Warning will be allowed to expire.

$$
783 
WWUS83 KTOP 140801 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
301 AM CDT Fri Oct 14 2022

KSZ011-012-024-026-141930-
/O.EXA.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/
Nemaha-Brown-Jackson-Jefferson-
301 AM CDT Fri Oct 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR FIRE WEATHER ZONES 011, 012, 024, AND 026...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. 

* TIMING...From noon to 7 PM Friday.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008>010-020>023-034>040-054>056-058-059-141930-
/O.CON.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
301 AM CDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022,
023, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

* TIMING...From noon to 7 PM Friday.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
819 
WWUS83 KTOP 141656
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1156 AM CDT Fri Oct 14 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-150000-
/O.CON.KTOP.FW.W.0019.221014T1700Z-221015T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1156 AM CDT Fri Oct 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW RH AND GUSTY WINDS FOR FIRE WEATHER ZONES 008, 009, 010, 
011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 
039, 040, 054, 055, 056, 058, AND 059...

* TIMING...From noon to 7 PM Friday.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...between 15 and 25 percent.

* TEMPERATURES...Afternoon highs in the middle and upper 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
309 
WWUS83 KTOP 142351
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
651 PM CDT Fri Oct 14 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-150100-
/O.CAN.KTOP.FW.W.0019.000000T0000Z-221015T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
651 PM CDT Fri Oct 14 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009,
010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 
038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has cancelled the Red Flag
Warning. 

Winds have rapidly diminished and relative humidity is slowly
increasing.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 13, 12:32 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 13, 12:32 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1232 PM CDT Thu Oct 13 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 303 AM CDT Thu Oct 13 2022

Key Messages:

- Very dangerous fire weather conditons this afternoon for the
entire forecast area as west northwest winds gusts up to 40 mph
through the afternoon.  Red Flag Warning remains in effect today.

- Very high to extreme fire danger is forecast for Friday afternoon.
 A Fire Weather Watch has been issued for portions of north central
Kansas.

- Dry and below normal temps are the highlights this weekend through
next week.  Frost and freezing temps are expected early next week.

Dry northwest flow aloft has settled in across much of the CONUS
while an upper low rotates over the CA coastline and an elongated
upper trough stretches into the midwest region.  This upper trough is
responsible for the surge of a colder airmass and strong wind gusts
this afternoon.  The cold front currently located in NE is already
exhibiting a 14MB pressure difference across SD where wind gusts up
to 40 mph are observed at the current hour. Expect this pressure
gradient to push southeast by mid morning into the afternoon as west
northwest winds quickly increase from 15 to 25 mph with gusts up to
40 mph.  Forecast soundings from the latest runs of the RAP and HRRR
mix the boundary layer up to 720 MB, mixing the low dewpoints and
cooler temps to the sfc.  Despite the ample sunshine, believe the
cool air advection should temper highs to the 60s, perhaps near 70
in central KS. Given the winds and low dewpoints anticipated this
afternoon, extreme fire weather conditions are expected for the
entire area.  Please see the Fire Weather Discussion below for more
details.

Winds weaken this evening for a brief time before increasing once
again from the west Friday afternoon between 10 and 20 mph
sustained. Low level winds back to the west as well, allowing the
warming downslope flow to boost highs back into the 70s for highs.
Very high to extreme fire danger is once again expected for the area
Friday afternoon with details highlighted below.  Clouds increase
Friday afternoon as another cold front slides southward through the
region. This particular boundary is far ahead of the colder airmass
allowing for Saturday afternoon to reach the 70s before cooling off
into the 60s on Sunday.

Frost and freezing conditions are likely early next week as a
stronger upper low deepens southward into the Great Lakes region,
advecting possible below 0C h85 temps into the region by Tuesday.
Unfortunately given the upper trough to the east and subsequent
blocking ridge out west, rain chances are slim through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Oct 13 2022

Winds will continue to be the main issue over the next 24 hours, as
clear skies and VFR conditions persist. Northwest winds 20-23 kts
with gusts up to 35 kts will continue through the afternoon, before
quickly weakening around sunset to 5-10 kts. Winds increase again
tomorrow morning, becoming more westerly around 15 kts with gusts to
25 kts.

&&

.FIRE WEATHER...
Issued at 303 AM CDT Thu Oct 13 2022

Very dangerous fire weather conditions are expected for the entire
northeast Kansas area this afternoon as winds increase by mid
morning from the west northwest, peaking in the mid to late
afternoon between 15 and 25 mph with gusts to around 40 mph. Given
how well the RAP and HRRR performs in these types of environments
and that all guidance is trending near the 10th percentile, opted to
lower dewpoints to the middle and upper teens near the KS and NE
border.  This results in minimum RH values between 15 and 20 percent
area wide.  Any fire that is able to develop will quickly spread and
become very difficult to control.  The Red Flag Warning goes into
effect from 12 PM to 7 PM CDT. Winds this evening should weaken
to near 10 mph or less while RH values recover to the 40th
percentile.

On Friday, temps are forecast to be warmer into the middle and upper
70s while westerly winds increase between 10 and 20 mph sustained,
gusting to 30 mph in the afternoon.  Very high fire danger is likely
for the entire forecast area as minimum RH values range from 19 to
25 percent. A Fire Weather Watch was issued from 1 PM to 7 PM for
portions of central and north central Kansas where RH values are
most likely to fall to 20 percent in the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ008-020-021-034>037-054.

&&

DISCUSSION...22
AVIATION...Reese
FIRE WEATHER...22
Hazardous weather outlook, Oct 13, 3:37 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
337 AM CDT Thu Oct 13 2022

KSZ009>012-022>024-026-038>040-055-056-058-059-140845-
Washington-Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
337 AM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Dry and windy conditions this afternoon will lead to extreme fire
weather conditions. A Red Flag Warning is in effect across the entire
outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very high fire danger conditions are expected Friday afternoon as
westerly winds increase from 10 to 20 mph with gusts up to 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-020-021-034>037-054-140845-
Republic-Cloud-Clay-Ottawa-Dickinson-Geary-Morris-Lyon-
337 AM CDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and north central Kansas.

.DAY ONE...Today and tonight.

Dry and windy conditions this afternoon will lead to extreme fire
weather conditions. A Red Flag Warning is in effect across the entire
outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dry and windy conditions will once again lead to extreme fire
weather conditions across portions of central and north central
Kansas Friday. A Fire Weather Watch is in effect from noon to 7 PM
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:10 AM CDTFire Weather WatchTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 2 more12 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.